Hail, Fulton
- When
- August 17, 6:45 AM CST to 6:50 AM CST
- Where
- Fulton County, 1 mi SE of Smithfield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.460, -90.267
A cold front resulted in a broken line of thunderstorms moving into Illinois during the early morning hours of August 17. Isolated hail occurred as a result of the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front resulted in a broken line of thunderstorms moving into Illinois during the early morning hours of August 17. Isolated hail occurred as a result of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 17, 4:32 AM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 532 AM CDT Thu Aug 17 2023 .SYNOPSIS... Issued at 530 AM CDT Thu Aug 17 2023 Showers and a few thunderstorms are possible east of the Illinois River today into early afternoon, as a cold front sweeps through central and southeastern Illinois. A dry and warmer pattern settles this weekend, in as a surface high pressure builds over the Central Plains and shifts eastward in the coming days. Heat indices of 95 to 105 degrees are possible Sunday through Tuesday. && .SHORT TERM... (Through Late Tonight) Issued at 245 AM CDT Thu Aug 17 2023 A cold front associated with a low pressure system located in Canada is expected to pass through central and southeastern Illinois today. Along with it, chances for precipitation arrive. The southwestern extent of it is uncertain. Currently, the showers should stay mainly east of the Illinois River stretching through the CWA. Stronger showers or a thunderstorm could occur east of I-57 towards the IL/IN border. The timing looks to start by 6/7 am and exiting the southeastern Illinois area by early afternoon. The storms that develop along the front should stay sub-severe but could produce some heavier rainfall or a locally stronger wind gusts. As the front moves through today, the wind will get breezier and more gusty. Wind speed of 15-20 mph with gusts up to 35 mph in some areas in central Illinois. This will be short lived as winds should calm down by sunset today. Highs today stick around the low 80s. Lows drop into the mid-to-upper 50s. Delaney .LONG TERM... (Friday through Wednesday) Issued at 245 AM CDT Thu Aug 17 2023 After the showers and thunderstorms exit the CWA today, a dry pattern will settle in for the extended period. A surface high will build following the passage of the front over the Plains. This high will gradually "float" eastward towards the coast and will be the main feature to control the weather for the next week for central Illinois. Temperatures will begin to warm up Friday. Friday will have highs in the upper 70s. Saturday's highs warm up to the mid 80s, but by Sunday the heat will turn on. Highs Sunday-Thursday hang around the low-to-mid 90s. What will be uncomfortable is the high humidity mixed with the high temperatures. The beginning of the new week will be quite hot. For Sunday-Tuesday, the signature for heat indices of 95-105 degrees hasn't went away. It is continuously being monitored. Delaney && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 530 AM CDT Thu Aug 17 2023 Showers are possible this morning but after noon (17Z) the main story will be the shifting and gusty winds. SW winds at 15-20 knots (gusting up to 30 knots) shift to NNW by the afternoon, becoming light around sunset. There could be some wind shear at PIA first thing this morning but won't stick around for very long. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 526 AM CDT Thu Aug 17 2023 ILZ027>031-036>038-040>043-047>053-181100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this morning, ahead of a cold front. While some will contain gusty winds, the threat of severe weather appears low at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Peak heat index values over 100 degrees are likely each day from Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ044>046-054>057-061>063-181100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for east central Illinois. .DAY ONE...Today and tonight. Scattered thunderstorms are expected from mid to late morning, although a few more may develop early in the afternoon. While widespread severe weather is not expected, a few of these storms may produce localized damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Heat index values over 100 degrees are likely Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 10 am and 4 pm. ILZ066>068-071>073-181100- Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 526 AM CDT Thu Aug 17 2023 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Today and tonight. A period of scattered thunderstorms is expected from around midday through mid afternoon. While a few of the storms may contain gusty winds, the severe weather threat appears low at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The Environmental Protection Agency indicates that air quality will be unhealthy for sensitive groups on Friday. Heat and humidity will begin building into the area late this weekend, persisting into next week. Heat index values over 100 degrees are likely Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Geelhart
The Lincoln radar (KILX), 86 km away, was scanning. The volume nearest the first event began at 12:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122399.